Idaho, 2025Hail in Idaho, August 29, 2025
August 29, 2025 · NWS OTX · 1 event in 1 county or zone
A strong thunderstorm moved through the Sandpoint area on August 29. It brought severe hail, gusty winds and brief heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm moved through the Sandpoint area on August 29. It brought severe hail, gusty winds and brief heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 29, 1:28 PM PST, 2 hours 2 minutes earlier. Its key messages:
- Thunderstorms continuing across northeast Washington and into the Northern Panhandle Friday evening.
- Hot temperatures next week, locally near 100, with Major to locally extreme HeatRisk. Record high temperatures for September possible for multiple locations.
Area forecast discussion, Aug 29, 1:28 PM PST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
228 PM PDT Fri Aug 29 2025
.KEY MESSAGES...
- Thunderstorms continuing across northeast Washington and into
the Northern Panhandle Friday evening.
- Hot temperatures next week, locally near 100, with Major to
locally extreme HeatRisk. Record high temperatures for
September possible for multiple locations.
&&
.SYNOPSIS...
Threat for thunderstorms will decrease this evening. A strong
ridge of high pressure will then begin to build in this weekend.
Hot temperatures return with the ridge that will extend through
next week. High temperatures will climb back into the upper 90s to
near 100 degrees.
&&
.DISCUSSION...
...HOT WEATHER WITH WIDESPREAD MAJOR HEATRISK NEXT WEEK...
Tonight through Friday: A strong ridge of high pressure will
begin to build in over the Northwest this weekend. This upcoming
ridge will be anomalously strong and will sit over the region
for an extended period of time that will stretch through the
next work week. Temperatures will soar into the upper 90s across
the Inland Northwest with hotter locations such as Lewiston,
Moses Lake, Wenatchee, and Omak expected to be at or above 100
degrees by Monday and continue through at least Thursday. The
Spokane-Coeur d'Alene area will also be flirting with 100
degrees Monday through Wednesday. The record hottest temperature
in Spokane for the month of September is 98 degrees, so Spokane
is forecast to break that record or at least come very close.
For Wenatchee, the record hottest temperature in September is
101 degrees and they too will be very close to breaking that
mark. HeatRisk will increase into the Major category for much of
the region with pockets of extreme HeatRisk also expected in
central Washington due to the multiple days of hot daytime
temperatures and little relief at night. The region will also be
dry with relative humidity in the teens for multiple days next
week. This will continue to stress fuels. Ongoing fires and any
new fires will see prime conditions for growth. The anticipation
of increased fire activity will also lead to the potential of
greater smoke production that could impact air quality across
the region as well. /SVH
&&
.AVIATION...
18Z TAFS: The atmosphere will be conditionally unstable today
with diurnally driven showers and thunderstorms across the
northern mountains and in the Idaho Panhandle. Airports that will
see the potential for building cumulus and thunderstorms will
include the Methow Valley (KS52), Omak (KOMK), Colville (K63S),
Sandpoint (KSZT), and Bonners Ferry (K65S). Convection will
develop over the mountains and drift west-northwest and will be
capable of heavy downpours and gusty outflow winds. Winds will
otherwise be light and terrain driven across the region.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
in VFR conditions. High confidence for thunderstorms remaining
north and east of the Columbia Basin today. KCOE will see a 20%
chance for thunderstorms between 22-02Z this afternoon with
better chances being north and east of this airport. All other
TAF sites having less than a 10% chance for thunderstorms. /SVH
-----------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane
airports, please refer to the Aviation Dashboard on our webpage:
https:/weather.gov/otx/avndashboard
&&
.Preliminary Point Temps/PoPs...
Spokane 59 92 61 96 63 98 / 0 0 0 0 0 0
Coeur d'Alene 59 92 61 97 63 99 / 10 0 0 0 0 0
Pullman 54 90 59 94 59 96 / 0 0 0 0 0 0
Lewiston 64 97 66 100 67 100 / 0 0 0 0 0 0
Colville 49 91 51 94 52 97 / 20 0 0 0 0 0
Sandpoint 53 88 55 93 57 97 / 10 0 0 0 0 0
Kellogg 61 88 64 95 66 97 / 10 0 0 0 0 0
Moses Lake 59 94 63 96 63 98 / 0 0 0 0 0 0
Wenatchee 66 94 70 95 70 97 / 10 0 0 0 10 0
Omak 63 95 64 97 67 101 / 10 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
WA...None.
ID...Air Quality Alert until 10 AM PDT Tuesday for Lewis and
Southern Nez Perce Counties-Lewiston Area.
&&In the hours before
Special weather statement, Aug 29, 2:59 PM PST, 31 minutes before
Special Weather Statement
National Weather Service Spokane WA
359 PM PDT Fri Aug 29 2025
IDZ001-292330-
Northern Panhandle ID-
359 PM PDT Fri Aug 29 2025
...A strong thunderstorm will impact portions of southeastern
Boundary County through 430 PM PDT...
At 359 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bonners Ferry. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Bonners Ferry.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 499 and 516.
U.S. Highway 2 in Idaho between mile markers 65 and 67.
U.S. Highway 2 in Washington between mile markers 65 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4859 11640 4881 11641 4881 11624 4858 11620
TIME...MOT...LOC 2259Z 245DEG 3KT 4872 11628
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JCLEVSpecial weather statement, Aug 29, 3:03 PM PST, 27 minutes before
Special Weather Statement
National Weather Service Spokane WA
403 PM PDT Fri Aug 29 2025
IDZ004-292330-
Central Panhandle Mountains ID-
403 PM PDT Fri Aug 29 2025
...A strong thunderstorm will impact portions of central Shoshone
County through 430 PM PDT...
At 403 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lookout Pass, or 16 miles southeast of Wallace. This
storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Turner Flat Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4721 11573 4743 11578 4742 11569 4738 11564
4737 11558 4735 11555 4730 11553 4729 11549
TIME...MOT...LOC 2303Z 302DEG 2KT 4732 11565
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JCLEVSpecial weather statement, Aug 29, 3:05 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
405 PM PDT Fri Aug 29 2025
IDZ001-292330-
Northern Panhandle ID-
405 PM PDT Fri Aug 29 2025
...Strong thunderstorms will impact portions of central Bonner County
through 430 PM PDT...
At 404 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kootenai to 8 miles north of Priest River.
Movement was southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Sandpoint, Ponderay, Kootenai, Dover, East Hope, Hope, Colburn, and
Schweitzer Mountain.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 467 and 489.
U.S. Highway 2 in Idaho between mile markers 11 and 28.
U.S. Highway 2 in Washington between mile markers 11 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Pend Oreille, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4822 11627 4815 11683 4840 11702 4847 11647
TIME...MOT...LOC 2304Z 325DEG 14KT 4834 11653 4830 11692
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ASSpecial weather statement, Aug 29, 3:23 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Spokane WA
423 PM PDT Fri Aug 29 2025
IDZ001-300000-
Northern Panhandle ID-
423 PM PDT Fri Aug 29 2025
...A strong thunderstorm will impact portions of south central Bonner
County through 500 PM PDT...
At 422 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Athol, or 14 miles south of Sandpoint, moving
northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Bonner County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Pend Oreille, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4803 11659 4807 11660 4813 11650 4802 11648
TIME...MOT...LOC 2322Z 240DEG 7KT 4806 11655
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JCLEVSpecial weather statement, Aug 29, 3:25 PM PST, 5 minutes before
Special Weather Statement
National Weather Service Spokane WA
425 PM PDT Fri Aug 29 2025
IDZ001-004-300000-
Central Panhandle Mountains ID-Northern Panhandle ID-
425 PM PDT Fri Aug 29 2025
...A strong thunderstorm will impact portions of southeastern Bonner
and northern Shoshone Counties through 500 PM PDT...
At 425 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Clark Fork, or 28 miles southeast of Sandpoint, moving
east at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Jordan Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4794 11614 4803 11618 4804 11610 4794 11607
TIME...MOT...LOC 2325Z 259DEG 6KT 4800 11612
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JCLEVSpecial weather statement, Aug 29, 3:26 PM PST, 4 minutes before
Special Weather Statement
National Weather Service Spokane WA
426 PM PDT Fri Aug 29 2025
IDZ001-300000-
Northern Panhandle ID-
426 PM PDT Fri Aug 29 2025
...A strong thunderstorm will impact portions of southeastern
Boundary and east central Bonner Counties through 500 PM PDT...
At 426 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bonners Ferry, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Bonners Ferry.
This includes U.S. Highway 95 in Idaho between mile markers 498 and
509.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4864 11646 4873 11629 4857 11605 4845 11626
TIME...MOT...LOC 2326Z 321DEG 19KT 4861 11630
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ASHail, Bonner
- When
- August 29, 3:30 PM PST to 3:45 PM PST
- Where
- Bonner County, 1.95 mi NW of Midas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.200, -116.460
Three reports of one inch hail were recorded for a strong thunderstorm for Dover and Sagle Idaho near Sandpoint. The reports came from a trained spotter and two from the public including a mPing.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 29 to 31, 2025$33 million · 1 event
- Flash Flooding and Damaging Winds in Texas, August 29, 2025$35,000 · 61 kt wind · 4 events
- Flash Flooding in Louisiana, August 29, 20257 events
- Flash Flooding in Texas, August 29, 20256 events
- Flash Flooding and Damaging Winds in New Mexico, August 29, 202561 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 29, 20251.5 in hail · 6 events
- Tornado in Minnesota, August 29, 20255 events
- Damaging Winds in Nebraska, August 29, 202563 kt wind · 5 events
- Heavy Rain in Florida, August 29, 20254 events
- Damaging Winds in Colorado, August 29, 202557 kt wind · 3 events
- Heavy Rain in Georgia, August 29, 20252 events
- Waterspouts in South Atlantic Coastal Waters, August 29, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292611.